Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS Springfield, MO

May 6, 2001Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2001, 9:40 PM CDT for Greene County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 6, 2001, 9:40 PM CDT (02:40 UTC)
Expired
May 6, 2001, 10:30 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Greene County, MO

The radar

The Springfield radar (KSGF), 1 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 10:10 PM CDTHail 0.88Springfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 6, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 070243
SVRSGF
MOC077-070330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1030 PM CDT

* AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES 
  NORTHWEST OF BILLINGS TO BATTLEFIELD...MOVING NORTHEAST AT 30 MPH. 
  ADDITONAL SEVERE THUNDERSTORMS WERE SINKING SOUTHEAST INTO 
  NORTHERN GREENE COUNTY FROM POLK COUNTY.  THESE SEVERE 
  THUNDERSTORMS WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS... 
  AND DAMAGING WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   BROOKLINE BY 945 PM CDT.
   ASH GROVE...SPRINGFIELD BY 955 PM CDT.
   WALNUT GROVE...WILLARD BY 1005 PM CDT.
   STRAFFORD BY 1010 PM CDT.
   FAIR GROVE BY 1025 PM CDT.

THE TOWNS OF GALLOWAY...BOIS DARC...TURNERS...GLIDEWELL AND CAVE
SPRINGS ARE ALSO IN THE PATH OF THESE STORMS.

THE STORMS OVER POLK AND DADE COUNTIES HAVE A HISTORY OF PRODUCING 
LARGE HAIL AND DAMAGING WINDS UP TO 60 MPH.  

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3711 9360 3710 9308 3741 9308 3742 9362

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:30 PM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, May 6, 1:30 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SUN MAY 6 2001

PRIMARY FORECAST CHALLENGES INCLUDE PRECIPITATION TRENDS AND SEVERE
STORM POTENTIAL THIS AFTERNOON/TONIGHT.

MORNING RAIN AND LIMITED SURFACE MOISTURE HAS RESULTED IN ONLY WEAK
INSTABILITY ACROSS THE CWA THIS AFTERNOON...NOTED BY PERSISTENT
ALTOSTRATUS DECK. ACROSS WESTERN MO/SE KS...SURFACE INSOLATION HAS
PUSHED TEMPS INTO THE LOWER-MIDDLE 70S HELPING THE AIRMASS TO
RECOVER SOMEWHAT...BUT THIS WILL REMAIN THE MAIN LIMITING FACTOR FOR
SEVERE STORM DEVELOPMENT.

TO THE SOUTH...A WELL DEFINED WARM FRONT CONTINUES TO PUSH NORTH OF
THE RED RIVER...AND WILL LIKELY BE THE FOCUS FOR CONVECTIVE
INITIATION AS DRY LINE PUSHES EAST ACROSS OK. POTENT SHORTWAVE
TROUGH EJECTING OUT OF NEW MEXICO SHOULD PROVIDE AMPLE SHEAR
ENVIRONMENT FOR SUPERCELL DEVELOPMENT ACROSS THIS REGION LATER THIS
AFTERNOON. HOWEVER...WITH DEPARTING SYSTEM OVER THE DAKOTAS...SHEAR
PROFILES OVER MOST OF THE CWA WILL REMAIN RATHER WEAK. GIVEN LOW
WET-BULB ZEROS AND MODERATELY UNSTABLE SOUNDINGS FORECAST BY THE
ETA  (CAPES 1500-2000 J/KG AND LIS -5 TO -8)...LARGE HAIL WILL BE
THE PREDOMINANT THREAT WITH ANY STORMS THIS EVENING. IF SHEAR
PROFILE CAN BECOME MORE FAVORABLE IN TIME...THEN THE THREAT FOR
SUPERCELLS ACROSS FAR SW MO/SE KS CERTAINLY EXISTS.

SEVERE THREAT SHOULD DIMINISH FAIRLY QUICKLY BY LATE EVENING WITH
LOSS OF DAYTIME HEATING. AS UPPER FLOW ALIGNS NEARLY PARALLEL TO
SURFACE FRONT...SHOULD SEE SOME TRAINING OF CONVECTION WHICH WOULD
BRING A GOOD SOAKER ON THE ORDER OF 0.50 TO 1 INCH TO SOUTHERN
MISSOURI. ETA/AVN BOTH LOOK REASONABLE ON THE QPF FIELDS...HOWEVER
AVN APPEARS TO HAVE A BETTER HANDLE ON MASS FIELDS AFTER 00Z. WITH
THAT IN MIND...WILL GO WITH A SLOWER PROGRESSION OF THIS
SYSTEM...AND KEEP PRECIPITATION IN THE FORECAST ACROSS CENTRAL/SOUTH
CENTRAL MISSOURI THROUGH AT LEAST MIDDAY MONDAY. OTHERWISE...SHOULD
SEE FAIRLY RAPID CLEARING WITH STRONG MID LEVEL SUBSIDENCE AND
SURFACE HIGH BUILDING IN.

500MB TROUGH AXIS FROM STRONG UPPER LEVEL SYSTEM OVER MONTANA WILL
SWEEP ACROSS THE NORTHERN PLAINS TUESDAY...BUT BEST FORCING SHOULD
REMAIN FAR ENOUGH NORTH TO HAVE LITTLE INFLUENCE OTHER THAN AN
INCREASE IN CLOUDINESS FOR MONDAY NIGHT/TUESDAY.

AVN ATTEMPTS TO BRING SOME LIGHT PRECIP INTO THE AREA WEDNESDAY AS A
VERY WEAK SURFACE TROUGH PUSHES ACROSS THE AREA. HOWEVER...WILL NOT
BITE OFF ON THIS YET AS LACK OF MOISTURE AND WEAK FLOW WOULD NOT
SUPPORT PRECIP. OTHERWISE...FLATTENING UPPER LEVEL FLOW PATTERN
SHOULD KEEP TEMPERATURES FAIRLY NORMAL...WITH CHANCES FOR
PRECIPITATION AGAIN LOOKING DECENT FOR THURS NIGHT/FRIDAY AS NEXT
SYSTEM PUSHES ACROSS THE AREA.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY...
FCSTID = 14
SGF   55  70  45  72  /  70  30   0   0
JLN   54  71  47  75  /  70  10   0   0
UNO   58  69  48  76  /  70  60   0   0
VIH   56  68  45  74  /  70  40   0   0

.SGF...
MO...NONE.
KS...NONE.

BOOKBINDER

In the hours before

Special weather statement, May 6, 7:04 PM CDT, 2 hours 36 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-094-095-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 208...IN EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...
GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MILLER...MORGAN...
POLK...ST. CLAIR...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEVADA...
OSAGE BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 6, 7:06 PM CDT, 2 hours 34 minutes before
MOZ093-101>103-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 209...IN
EFFECT UNTIL 100 AM CDT MONDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...MCDONALD...NEWTON AND STONE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE MONETT AND NEOSHO.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:08 PM CDTSevere Thunderstorm WarningSGFBarry52 min
May 6, 7:33 PM CDTSevere Thunderstorm WarningSGFLaclede57 min
May 6, 7:38 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton67 min
May 6, 8:14 PM CDTSevere Thunderstorm WarningSGFBarry46 min
May 6, 8:15 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon45 min
May 6, 8:34 PM CDTSevere Thunderstorm WarningSGFDade, Polk41 min
May 6, 8:45 PM CDTSevere Thunderstorm WarningSGFLawrence45 min
May 6, 8:47 PM CDTSevere Thunderstorm WarningSGFBarton58 min
May 6, 9:00 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon60 min
May 6, 9:00 PM CDTSevere Thunderstorm WarningSGFHickory60 min
May 6, 9:02 PM CDTTornado WarningSGFChristian, Lawrence43 min
May 6, 9:13 PM CDTSevere Thunderstorm WarningSGFDade, Polk62 min
May 6, 9:20 PM CDTSevere Thunderstorm WarningSGFStone25 min
May 6, 9:36 PM CDTSevere Thunderstorm WarningSGFChristian, Taney39 min
May 6, 9:39 PM CDTSevere Thunderstorm WarningSGFCamden66 min
May 6, 10:02 PM CDTTornado WarningSGFChristian, Webster43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.